Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 59, NWS Wichita, KS

May 17, 1995Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 5:59 PM CDT for Sumner County, Kansas. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
May 17, 1995, 5:59 PM CDT (22:59 UTC)
Expired
May 17, 1995, 7:00 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 172301
SVRICT
KSC191-180000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CDT WED MAY 17 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SUMNER COUNTY
 
AT 600 PM...RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES SOUTHWEST OF
WELLINGTON.
 
MOVEMENT WAS TO THE NORTHEAST AT 35 MILES AN HOUR AND WILL MOVE INTO THE
CALDWELL AREA BY 610 PM. CORBIN...WELLINGTON....OXFORD AND BELLE PLAIN
ARE IN THE PATH OF THIS STORM AND SHOULD SEEK A REINFORCED SHELTER AND
PREPARE FOR HAIL TO GOLBALL SIZE AND WINDS IN EXCESS OF 60 MILES AN
HOUR.
 
THIS REPLACE THE PREVIOS WARNING FOR SUMNER COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WAR^NING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 17, 3:20 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT WED MAY 17 1995

CHGS: NONE MJR.

WSR-88D DETECTING COLD FNTL BNDRY (BASED ON TEMP DISCONTINUITY) XTNDG FM
NR P28-EMP W/ SE20 MVMT. BNDRY APRCHG VRY MOIST UNSTBL AMS W/ LI'S -2 TO
-4 PRVLNT ACRS XTRM SC & SE SXNS. APRD GRTST THREAT FOR SVR OVR SE SXN
WHR BOTH GRIDS INDCTD SW35-40 KTS FLO W/ DWPTS >60F @ H85 RMNG OVR THIS
RGN. THIS CMBND W/ BEING IN CLSR PRXMTY TO 90-100KT H2 SPD MAX SHUD KP
GRTST THREAT SVR THIS RGN. GRNDS ALRDY SOAKED FM PREV RNS SO KPG FFA IN
EFCT IN ORDER. TEMPS LK OK FOR NOW.

RSL 43/58 84  SLN 45/60 84
ICT 53/65 84  HUT 48/62 84
CNU 55/62 +6
ES

In the hours before

Special weather statement, May 17, 1:03 PM CDT, 4 hours 56 minutes before
KSZ071>073-095>097-099>101-171905-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CDT WED MAY 17 1995

...SEVERE THUNDERSTORM WATCH #419 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH #419 ISSUED THIS MORNING FOR ALL OF
SOUTHEAST KANSAS HAS EXPIRED. HOWEVER...SCATTERED THUNDERSTORMS WILL
CONTINUE TO TRAVERSE THE REGION THIS AFTERNOON WITH HEAVY RAINS LIKELY.
THEREFORE A FLASH FLOOD WATCH CONTINUES FOR SOUTHEAST KANSAS FOR THIS
AFTERNOON AND TONIGHT.
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:36 PM CDTTornado WarningICTRussell24 min
May 16, 7:45 PM CDTTornado WarningICTLincoln60 min
May 16, 7:54 PM CDTTornado WarningICTRussell17 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth21 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
May 16, 9:25 PM CDTSevere Thunderstorm WarningICTSaline27 min
May 16, 11:34 PM CDTSevere Thunderstorm WarningICTRussell56 min
May 17, 12:43 AM CDTFlash Flood WarningICTSaline6 hr
May 17, 12:46 AM CDTSevere Thunderstorm WarningICTRussell44 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningICTLincoln46 min
May 17, 2:04 AM CDTSevere Thunderstorm WarningICTBarton56 min
May 17, 2:44 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice49 min
May 17, 3:13 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline51 min
May 17, 3:51 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 17, 6:41 AM CDTSevere Thunderstorm WarningICTCowley35 min
May 17, 7:11 AM CDTSevere Thunderstorm WarningICTElk25 min
May 17, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTCowley41 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningICTSumner69 min
May 17, 5:30 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningICTMontgomery59 min
May 17, 6:09 PM CDTSevere Thunderstorm WarningICTLabette, Neosho66 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningICTBourbon31 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.